Vyvanse crash only 3-4 hours after taking it; is this normal and any advice?

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Vyvanse crash only 3-4 hours after taking it; is this normal and any advice?

Viewing 5 reply threads
  • Author
    Posts
    • #140300
      krikriskri
      Participant

      I am a 23-year-old female. I was diagnosed with ADHD almost 3 years ago. I started out on Concerta, but even after gradually increasing the dosage (not 100% sure but I think I ultimately ended up on the second-highest dose available), I noticed little to no difference, so my doctor switched me to Vyvanse. I forget what my starting dose was, but we gradually increased it over a couple months and I have been on 60mg for the past two and a half years. I found that it worked well for awhile, but over the past year or so I feel like it’s been less effective. At it’s peak, it works just as well as it used to, but the peak doesn’t last very long. I usually notice it kicking in about an hour after taking it (give or take 15 minutes or so), it is most effective around 2 hours after taking it (about an hour after it starts kicking in), and then it quickly starts to wear off. 3-4 hours after taking it I start to feel really down, fatigued and anxious, and this usually lasts 4-6 hours. I find it very frustrating because while it’s great that once it kicks in it is helpful for 2-3 hours, it has the opposite effect during the following 4-6 hours. During those 4-6 hours, I’d be much better off without Vyvanse. I don’t know what to do about it. I’m pretty sure there is one higher dose available (70mg), but I don’t know if that will significantly increase the duration of time it is effective, as I suspect it could end up just making the “peak” more intense (and as I said, during the 2-3 hours it is working it does it’s job great, so I don’t think I need more for that), which I worry would end up making the crash even worse. I’ve heard some people say their doctor prescribed a second smaller dose for midday (so they would take one pill in the morning and then another in the afternoon), but I’m not sure if that’s actually commonplace.
      I won’t tamper with it without consulting my doctor, but since I happen to have a doctor’s appointment next week, I’d like to get some ideas from people here so I can ask my doctor about them when I see her.

    • #140322
      missbizzylizzy
      Participant

      I did a quick search and it looks like there is an extended release available for Vyvanse. If you aren’t on the extended release, maybe you could ask your doctor for a new prescription.

      • #140847
        eranchik99
        Participant

        Hi there,

        We have a 12 year old son who has ADHD who is currently on 20 mg Quillichew chewables. It wears off after 4 hours and he is unable to focus at school after that. Not able to sit in class, unable to do in class school assignments or even do PE exercises, etc. Does anyone has any information on booster pills he can take at school to be able to focus.

        Paul

      • #140892
        rcarr2929
        Participant

        Vyvanse is only available in an extended release form.

      • #140893
        rcarr2929
        Participant

        I had the same experience with Vyvanse and Concerta. I tried going up from 50mgs of Vyvanse to 60mgs, then finally to the highest dose 70mgs but it did nothing. My doctor recommended short acting Adderall and so far it has been working extremely well. I have been on it for 2 years. I also took Concerta for about a year, but it would wear off at about the six hour mark, so I was prescribed a booster dose of Ritalin for the afternoon hours. I am a teacher so my day began at 6AM (grading papers etc.) and the Concerta would start to wear off around noon, leaving me tired, scattered, lethargic and cranky (not so great for a teacher)… Vyvanse, even at 70mgs was doing the same thing. According to my doctor I metabolize quickly, everyone is different though… This is why the long acting medications wore off so quickly. Today I take 20mgs of IR Adderall 3x a day. I usually do not need three a day on the weekends because I sleep later.I usually do not take my first dose before 8AM… however… it depends on what I am doing on any given Saturday or Sunday. I would ask my doctor about taking an IR medication. Best Wishes, and I hope everything works out for
        you…

    • #140681
      PGAProdigy
      Participant

      I was on Vyvanse for about 2 months, and it’s not just you. I experienced the same thing, feeling energized for about 3 hours, then just a sensation of feeling like lead. I recently switched over to Adderall, the crash is a lot more bearable.

    • #140741
      Zay
      Participant

      So I started Vyvanse in September and by the end of November, it was better than nothing but just barely. I saw a couple of people say this happened to them as well & that it really helped them to take magnesium supplements. There are a few different forms of it & it seemed like it varies individually with what people seem to get better results with. I’ve been taking magnesium for at least a year but I decided to see if a different form made a difference. I found one that combined a few different types and took my first capsule last night. This morning it didn’t take an extra hour to lick in like it’s been doing since November. I woke up and I didn’t feel like I needed to sleep until the last possible moment before getting dressed just to gather the strength to get going with my day. I feel more confident while driving, even had the wherewithal to run a couple errands on the way back home from my appointment this morning. I feel like life might be manageable after all for the first time in a couple months! If you have the means, definitely try and see if magnesium helps!

      • This reply was modified 10 months, 1 week ago by Zay.
    • #140857
      imamess@50
      Participant

      I just started taking Vyvanse 30mg a month ago. I haven’t felt a crash. I can’t say I’ve felt a big boost either.
      In regards to you, I’m wondering if they have an extended release???? I was on adderall and I was getting like you. That’s when they switched me to extended release and it was definitely way better!
      Just curious, are you able to get any discounts for the Medication? It’s so expensive! I don’t know if I even want to continue with the hi cost. They have me some insurance card discount to use with my insurance but it’s almost $70!!

    • #140889
      Penny Williams
      Keymaster

      Here’s a primer on ADHD medication that will help you know what’s happening and how to navigate changes and such:

      A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

      Penny
      ADDitude Community Moderator, Parenting ADHD Coach & Author, Mom to teen w/ ADHD, LDs, and autism

Viewing 5 reply threads

You must be logged in to reply to this topic.